Posted 5/16/2013 11:03 AM (GMT -6)
Reactions to any of the more powerful drugs that are prescribed for CD are remarkably individual--and it also very much depends on how high a dose he puts you on. I'm on a pretty minimal dose. I was so sick and so scared (of the fact that my tests showed severe narrowing of the terminal ileum)--and my new doctor was so much more attentive and knowledgeable than my previous doctor--that I would probably have taken anything at that point. I don't remember having any more nausea than I was already having, and my hair hasn't fallen out at all. I take the 6MP first thing in the morning, along with an omeprazole capsule (for heartburn I developed a couple of years ago). They test my liver function once a quarter, and it's always been fine.
At my doctor's appointment this week, I asked whether I'd be staying on 6MP for the rest of my life. He said that I would. I told him that I'd been contemplating getting off it for a few months, so that I could get the live-virus shingles vaccine--and he said that I should "stay away from that vaccine." I do worry sometimes about being on a powerful drug forever, but my doctor is adamant that it's a better alternative than having my disease become active again.
Because I'm on an immunomodulator, I won't travel to third world countries. Which is fine, because I don't want to anyway. They tell you to take extra precautions when you're on 6MP--but I haven't taken any, ever. I did things after Hurricane Katrina that literally killed other people. All I got was pink-eye from accidentally touching a slug and then touching my eye. Ugh.
So for me 6MP has pretty much been a lifesaver, with virtually no side effects. But again, you'll hear from other people on this forum who've had unhappy experiences with it--and it depends how strong a dose you're on, too.
Let me know how it goes, OK? Good luck with everything.